Turning Point Society executive director Stacey Carmichael says naloxone kits should be part of every home after learning most Albertans cannot recognize the signs of a drug overdose.
Statistics Canada released an opioid awareness survey results Tuesday showing a mere 30 per cent of Albertans know what an overdose looks like.
Carmichael said Turning Point is working on raising drug overdose awareness by handing out naloxone kits and educating the public.
She said people have come to learn what a heart attack or a stroke looks like, but unfortunately in this day and age, we’re not aware of what an overdose looks like.
“Every home, every office should have naloxone kits, I wholeheartedly believe that,” said Carmichael.
So far this month, Turning Point has handed out 71 kits and helped with 11 reversal of overdose cases. The organization reported two opioid related deaths in 2018 as of Wednesday.
Francois Nault, director of health statistics division at Statistics Canada, said although about 91 per cent of Canadians agreed they would call 911 to seek help, but if people don’t know signs of an overdose, they probably wouldn’t know when to call for help.
Other survey numbers show less than 10 per cent of Albertans agree they would know how to obtain and administer naloxone kits.
Carmichael encourages people to grab naloxone kits available at some pharmacies in Red Deer and at Turning Point and get a 15-minute training session.
“Your neighbour might need it someday. Even if he’s a gainfully employed father, he might need it someday,” she said.
The survey states three out of 10 Canadians agreed to using opioids in the past five years. In Alberta, that number was three to four out of 10.
Since July 2015, Turning Point has distributed 5,500 naloxone kits in Central Zone, which has helped with 936 reversals.
Carmichael said until we can convince everyone that the issue impacts them — the problem won’t go away.
She was glad to hear one statistic: about 79 per cent of Albertans are “very aware” that the drugs obtained illegally on the streets may contain fentanyl.
To learn how to spot an overdose go online at albertahealthservices.ca.